Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 85, NWS Honolulu, HI

March 19, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 19, 2006, 7:00 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2006, 7:00 AM HST (17:00 UTC)
Expired
Mar 19, 2006, 10:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Hawaii County, HI

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:00 AM HSTHEAVY RAIN 0Naalehu, HILANDSLIDE OCCURRED ALONG HIGHWAY 11 BETWEEN MILE MARKERS 64 AND 65. ROAD WAS REOPENED AROUND 9 AM.
Mar 19, 8:50 AM HSTFLASH FLOOD6 Wsw Hawaiian Beaches, HIPOHAKU DRIVE BETWEEN 37TH AND 40TH AVE IN PUNA CLOSED DUE TO WATER OVER THE ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 191701
FFWHFO
HIC001-192000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
700 AM HST SUN MAR 19 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1000 AM HST

* AT 655 AM HST...CIVIL DEFENSE OFFICIALS REPORTED THAT HIGHWAY 11 
  WAS CLOSED DUE TO WATER FLOWING OVER THE ROAD IN THE NAALEHU TO 
  PAHALA AREAS IN KAU. RADAR INDICATED ADDITIONAL HEAVY RAINFALL 
  OCCURRING ACROSS THE PUNA AND HILO DISTRICTS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEPEEKEO...PAPAIKOU...HILO...KEAAU...HAWAIIAN PARADISE PARK...
  HAWAIIAN BEACHES...KAPOHO...PAHOA...GLENWOOD...MOUNTAIN VIEW...
  VOLCANO...PAHALA...WOOD VALLEY AND KAWA FLATS.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE EAST AND SOUTHEAST PORTIONS OF THE ISLAND OF HAWAII.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH 
FLOODING OF STREAMS...HIGHWAYS AND LOW LYING AREAS.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1000 AM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1888 15571 1946 15474 1969 15496 1989 15510
      1950 15525 1908 15577

$$
NASH
1 follow-up statement
000
WGHW70 PHFO 191851
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
850 AM HST SUN MAR 19 2006

HIC001-192000-
ISLAND OF HAWAII IN HAWAII COUNTY-
850 AM HST SUN MAR 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 1000 AM HST...

AT 850 AM HST...RADAR CONTINUED TO SHOW WIDESPREAD MODERATE TO HEAVY 
RAINS ACROSS MUCH OF KAU...PUNA AND HILO DISTRICTS OF THE BIG 
ISLAND. RAIN GAGES INDICATE MANY LOCATIONS HAVE RECEIVED 1 TO 2 
INCHESOF RAIN SINCE 6 AM. COUNTY CIVIL DEFENSE REPORTS THAT HIGHWAY 
11 IS STILL CLOSED BETWEEN KAWA FLATS AND NAALEHU. OTHER ROADS IN 
THE PUNA AND HILO AREAS HAVE SIGNIFICANT PONDING...BUT ARE OPEN AT 
THIS TIME. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEPEEKEO...PAPAIKOU...HILO...KEAAU...HAWAIIAN PARADISE PARK...
HAWAIIAN BEACHES...KAPOHO...PAHOA...GLENWOOD...MOUNTAIN VIEW...
VOLCANO...PAHALA...WOOD VALLEY AND KAWA FLATS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...AND LOW LYING AREAS.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1000 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1888 15571 1946 15474 1969 15496 1989 15510
      1950 15525 1908 15577

$$

NASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 4:00 AM HST, 3 hours earlier.

Area forecast discussion, Mar 19, 4:00 AM HST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN MAR 19 2006

.SYNOPSIS...
UNSTABLE SHOWERY WEATHER WILL CONTINUE ACROSS THE MAIN HAWAIIAN
ISLANDS THROUGH THE FORECAST PERIOD...THANKS TO PERSISTENT LOW
PRESSURE TO OUR WEST. WINDS WILL REMAIN RATHER LIGHT...CAUSING
RAINFALL TO INCREASE FROM LATE MORNING THROUGH EVENING EACH DAY THEN
DECREASE AT NIGHT. THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE
THROUGH TODAY.

&&

.DISCUSSION...
MODERATE TO HEAVY SHOWERS PERSIST ACROSS SOUTHEAST PORTIONS OF THE
BIG ISLAND...BUT UNTIL RECENTLY SHOWERS HAVE DIMINISHED ELSEWHERE
ACROSS THE REMAINING ISLANDS OVERNIGHT. WE ARE SEEING A RESURGENCE
IN SHOWER DEVELOPMENT OVER WATER NEAR KAUAI WITHIN THE PAST FEW
HOURS. OVERNIGHT SOUNDINGS SHOWED THE ATMOSPHERE REMAINS WET AND
UNSTABLE WITH K INDICES OF 30 OR GREATER AND PRECIPITABLE WATER
BETWEEN 1.55 AND 1.8 INCHES. THE ATMOSPHERE IS RIPE FOR HEAVY
RAINFALL. ALL THAT IS NEEDED IS A CONVECTIVE TRIGGER LIKE DAYTIME
HEATING OR AN INTERACTION OF OUTFLOW BOUNDARIES.

THE CURRENT UNSTABLE AND WET WEATHER PATTERN WILL CONTINUE THROUGH
THE FORECAST PERIOD. AN UPPER TROUGH 300 TO 500 MILES WEST OF THE
MAIN ISLANDS IS CONSOLIDATING INTO AN UPPER LOW...A FEATURE THAT THE
STORM TRACK WESTERLIES WILL HAVE GREAT DIFFICULTY DIGGING OUT FOR
THE NEXT WEEK. GFS75 SHOWS THIS UPPER LOW WILL OPEN UP INTO A TROUGH
AGAIN LATE FRIDAY...BUT WILL REMAIN ANCHORED WEST OF THE ISLANDS
INTO NEXT WEEKEND. THIS PERSISTENT TROUGHING ALOFT WILL INDUCE A
SURFACE TROUGH WEST OF THE ISLANDS AS WELL THROUGH THE NEXT WEEK...A
FEATURE WHICH WILL KEEP OUR WINDS LIGHT AND THE ISLANDS SUBJECT TO
INCREASED DAYTIME RAINFALL DUE TO HEATING.

LATEST GFS75 BRINGS PULSES OF HEAVY RAINFALL TO THE ISLANDS OVER THE
COMING WEEK. TODAY...WEDNESDAY AND FRIDAY ARE THE DAYS THESE PULSES
ARRIVE...COINCIDING WITH THE FORECAST FORMATION AND PASSAGE OF SHORT
WAVES ALOFT. THE FORECAST CALLS FOR THE POSSIBILITY OF HEAVY
RAINFALL AND THUNDERSTORMS THROUGH TODAY. A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH MONDAY EVENING TO ACCOUNT FOR JUST
MODERATE RAINFALL POTENTIALLY TRIGGERING FLOODING ACROSS SOAKED AND
SATURATED GROUND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...ALL ISLANDS THROUGH MONDAY EVENING.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 3:25 PM HSTSpecial Marine WarningHFO92 min
Mar 18, 5:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 7:16 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 2:04 AM HSTMarine Weather StatementHFO116 min
Mar 19, 3:45 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 19, 4:45 AM HSTMarine Weather StatementHFO2 hr
Mar 19, 8:25 AM HSTWinter Storm WatchHFOHawaii7 hr
Mar 19, 8:25 AM HSTWinter Weather AdvisoryHFOHawaii7 hr
Mar 19, 8:35 AM HSTMarine Weather StatementHFO7 hr
Mar 19, 9:34 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 19, 9:55 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 12:28 PM HSTFlash Flood WarningHFOHonolulu92 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.